Maxair and Depression
Some people may experience side effects during treatment with Maxair, and depression appears to be one of these possible side effects. In clinical studies, depression was reported in less than 1 percent of people using the medication. Since depression is so common within the general population, however, it is difficult to determine whether depression is actually caused by the drug, other factors, or a combination of both. If you are taking Maxair and depression symptoms develop, notify your healthcare provider.
Maxair® (pirbuterol acetate) is a prescription medication used to treat asthma and other similar lung problems. It is part of a class of asthma drugs known as beta-adrenergic receptor agonists, or beta agonists for short.
As with any other medicine, there are potential side effects with Maxair. One of these possible side effects is depression.
Maxair inhalers will not be made, dispensed, or sold in the United States in their current form after December 31, 2013. Maxair contains chlorofluorocarbons (CFCs), chemicals that deplete the ozone layer. The U.S. Food and Drug Administration (FDA) has set this final date for the medication in order to comply with the Montreal Protocol on Substances That Deplete the Ozone Layer. The manufacturer of Maxair is working on a reformulated, CFC-free version, although it is not yet clear when that product will be available to consumers.
The safety and effectiveness of Maxair has been studied in many people. In these clinical trials, less than 1 percent of people reported depression as one of the Maxair side effects (although the exact percentage was not reported).
Although depression was reported by people who took part in these studies, it can be difficult to determine if there is a cause-and-effect relationship between Maxair and depression. Given how uncommonly depression is reported with Maxair and how common it is within the general population, it is hard to know for sure if depression is caused by Maxair, other factors, or a combination of both.